Delaware, 2014

Winter Weather in Delaware, December 11, 2014

December 11, 2014 · NWS PHI · 1 event in 1 county or zone

Snow wrapping around the nor'easter dropped around one inch of snow across parts of New Castle County during the mid day hours on the 11th. Temperatures were closer to the freezing mark than the previous day and coupled with heavier intensity rates, snow was able to accumulate on some surfaces while it was falling.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Snow wrapping around the nor'easter dropped around one inch of snow across parts of New Castle County during the mid day hours on the 11th. Temperatures were closer to the freezing mark than the previous day and coupled with heavier intensity rates, snow was able to accumulate on some surfaces while it was falling.

Representative snowfall included 1.2 inches in Odessa (New Castle County), 1.0 inch in Newark (New Castle County) and 0.8 inches within Wilmington (New Castle County).

On the 11th, the nor'easter moved from the southern Maine coast northwest to the Saint Lawrence River Valley by the end of the day. Precipitation in the form of snow was able to wrap from the Atlantic Ocean counterclockwise around this system and arrive in our region from western Pennsylvania. The nor'easter then started moving to the northeast again and relinquished its effects on the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 4:03 AM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Dec 11, 4:03 AM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 AM EST THU DEC 11 2014

.SYNOPSIS...
A PERSISTENT LOW PRESSURE SYSTEM OVER NEW ENGLAND WILL REMAIN IN
PLACE THROUGH FRIDAY BEFORE FINALLY MOVING OFFSHORE. HIGH
PRESSURE OVER THE CENTRAL PART OF THE NATION WILL SLOWLY MOVE
EASTWARD AND REACH THE APPALACHIANS ON SUNDAY AND THE EASTERN
SEABOARD ON MONDAY. A COLD FRONT IS FORECAST TO PASS THROUGH THE
REGION ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WELL-DEFINED SPIN ASSOCIATED WITH A CUTOFF LOW WAS OBSERVED ON THE
OVERNIGHT WATER VAPOR SATELLITE LOOP OVER EASTERN NY. THE SYSTEM HAS
A WELL-DEFINED TROWAL TO THE NORTH OF THE UPPER LOW THAT CURVES
CYCLONICALLY ALL THE WAY INTO THE NORTHERN MID-ATLANTIC REGION. A
SWATH OF SNOW SHOWERS AT THE NOSE OF THE TROWAL OVERSPREAD THE
NORTHERN TWO-THIRDS OF THE CWA DURING THE OVERNIGHT. THE DEEPER
MOISTURE AND LIFT WITH THE UPPER LOW/TROWAL WILL REMAIN POSITIONED
UPSTREAM OF THE AREA IN CENTRAL NY/PA, SO EXPECTING THE SNOW SHOWERS
TO BE MAINLY LIGHT TODAY (UNDER AN INCH) FROM A SYNOPTIC
PERSPECTIVE. THERE ARE DETAILS ON THE MESOSCALE THAT WILL ULTIMATELY
DETERMINE WHETHER OR NOT A BAND OF LOCALLY HEAVIER SNOW DEVELOPS
TODAY. THIS WILL BE DISCUSSED IN THE NEXT PARAGRAPH. THE EXPECTED
COVERAGE OF SNOW SHOWERS (40-60 POP) IS HIGHEST THIS MORNING ACROSS
THE SOUTHERN HALF OF NJ AND SOUTHEASTERN PA BASED ON THE FORECAST
POSITION OF THE 600 MB TROWAL AND 70-KT JET MAX AT 500 MB AS WELL AS
IN THE POCONOS (UPSLOPE ENHANCEMENT). THESE MID-LEVEL FEATURES THAT
SIGNAL SYNOPTIC LIFT WILL SLOWLY SHIFT SOUTHWARD TOWARD THE NORTHERN
DELMARVA THIS AFTERNOON.

THERE IS CONCERN FOR A FEW HEAVIER SNOW SHOWERS TO DEVELOP,
PARTICULARLY OVER SOUTHEASTERN PA AND ADJACENT SOUTHERN NJ AND
NORTHERN DELMARVA. STEEP LOW-LEVEL LAPSE RATES (FORECAST TEMP
DIFFERENCES OF 10C AND 13C BETWEEN THE SURFACE AND LOW-LEVEL COLD
POOL NEAR 800 MB) AND SUFFICIENT MOISTURE (85-90 PERCENT RH) COULD
ENHANCE CONVECTIVE SNOW SHOWERS (A MARGINAL WINDEX SETUP). A
WORST-CASE, BUT LOW PROBABILITY, SCENARIO IN TERMS OF IMPACT WOULD
BE FOR A SNOW SQUALL TO DEVELOP, ESPECIALLY IF IT WAS DURING THE
RUSH AND/OR OCCURRED IN THE HIGH-TRAFFIC GREATER PHILADELPHIA
COMMUTING AREA. ANY OF THESE HEAVIER SNOW SHOWERS TODAY WOULD BE
BRIEF, BUT EVEN WITH LESS THAN AN INCH OF SNOW IN A SHORT PERIOD OF
TIME COULD ADVERSELY IMPACT TRAVEL. WILL STILL MENTION THIS
POTENTIAL HAZARD IN THE HWO. NOTE, THE HIRES NCEP WRF-ARW AND HRRR
SIMULATE A MESOSCALE SNOW BAND TO DEVELOP OVER THE SOUTHERN SUBURBS
OF PHILLY THIS AFTERNOON. WHILE THIS ADDS SOME SUPPORT TO OUR
CONCERN, EVEN THE HIRES MODELS DO NOT ALWAYS ACCURATELY DEPICT THE
POSITION, TIMING AND INTENSITY OF AN SUCH MESOSCALE BAND. ANOTHER
FACTOR TO CONSIDER IS SURFACE AND BOUNDARY-LAYER TEMPS THIS
AFTERNOON. TEMPS MAY BE WARM ENOUGH TO LIMIT ACCUMULATIONS FOR THIS
AFTERNOON NEAR THE COAST. SNOW MAY EVEN MIX WITH RAIN THIS AFTERNOON
IN EXTREME SOUTHERN NJ AND THE DELMARVA.

TEMPS WEIGHTED CLOSELY WITH THE COOLER MET AND HI-RES ARW GUIDANCE
WITH CLOUDY SKIES AND PERSISTENT CAA. HIGHS RANGE FROM THE UPPER 20S
IN THE POCONOS TO LOWER 40S IN SOUTHERN DE.

ONE NOTE ON THE CURRENT WINTER WEATHER ADVISORY FOR CARBON AND
MONROE. WILL ALLOW THE HEADLINE TO EXPIRE AT 4 AM. WHILE THE POCONOS
WILL CONTINUE TO SEE SNOW SHOWERS TODAY, THEY WILL BE LIGHT.
ADDITIONAL ACCUMULATIONS OF AN INCH OR LESS IS EXPECTED DURING THE
DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
THE CUTOFF LOW WILL DRIFT NORTHWARD INTO NORTHERN NEW ENGLAND
TONIGHT. WRAP-AROUND MOISTURE WILL KEEP CLOUDS OVER THE MID-ATLANTIC
REGION TONIGHT BUT SYNOPTIC LIFT IS FORECAST TO WEAKEN. WE STILL SEE
SOME SNOW SHOWERS LINGER INTO TONIGHT, ESPECIALLY ACROSS THE HIGHER
ELEVATIONS OF NORTHEAST PA. LITTLE ADDITIONAL ACCUMULATION IS
FORECAST.

IT WILL BE SEASONABLY CHILLY TONIGHT, DESPITE WINDS AND CLOUD COVER
NOT PROVIDING A FAVORABLE RADIATIONAL COOLING SETUP. MIN TEMPS IN
THE 20S ARE FORECAST FOR MOST OF THE AREA EXCEPT LOWER 30S ALONG THE
COAST AND IN THE URBAN LOCALES.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FINALLY! THE PERSISTENT MIDLEVEL AND SFC LOW THAT HAS BEEN PARKED
OVER NEW ENG MOST OF THE WEEK WILL BEGIN TO EXIT STAGE RIGHT ON
FRI.

AS IT DOES, HIGH PRES OVER THE OH VLY WILL BUILD IN. THIS HIGH
PRES SYS WILL THEN BE THE DOMINANT WX FEATURE THRU THE WKND INTO
ERLY NEXT WEEK. THEREFORE, A RELATIVELY QUIET AND DRY PERIOD IS IN
STORE, FOR A CHANGE.

WITH THE HIGH MOVG IN, TEMPS WILL MODERATE AND WITH THE HIGH OFF
THE CST BY MON AND SWLY FLOW DEVELOPING TEMPS SHUD BE AOA NRML.

THEN, BY MON, LOW PRES DEVELOPING ACRS THE SRN PLAINS WILL
APPROACH AND CROSS THE REGION ON TUE, WITH ITS ASSOCD CDFNT. MDLS
SUGGEST SOME PRECIP WITH THIS SYS, BUT ARE MUCH DRIER TODAY
OVERALL THAN 24 HOURS AGO. LATEST GUID ALSO DIFFERS ON WHERE THE
BEST CHCS OF PRECIP WUD ACTUALLY BE AND WHEN. THE GFS SAYS N AND W
ON TUE, WHILE THE ECMWF IS MORE SUPPORTIVE OF WED. FOR NOW, WILL
JUST INDICATE SOME LOW POPS DURG THESE PDS. PRECIP TYPE LOOKS TO
BE MAINLY RAIN, WITH SOME MIX OR WINTRY PRECIP N AND W TUE NIGHT,
IF, THERE IS ANYTHING FALLING DURG THAT TIME.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

SHSN PROVIDING A PERIOD OF MVFR VSBYS AND CIGS ACROSS MANY OF THE
TERMINALS EARLY THIS MORNING. LOCAL IFR POSSIBLE BUT IT WILL BE
BRIEF. SCT SHSN WILL BE FOCUSED FROM RDG-TTN SOUTHWARD THRU THE REST
OF THE MORNING AND THEN FROM PHL-ACY SOUTHWARD THIS AFTN. BREEZY NW
WINDS WILL GUST 20-25 KT TODAY BEFORE RELAXING AROUND SUNSET.

MAINLY VFR TONIGHT ALTHOUGH A BRIEF SNOW SHOWER IS POSSIBLE.
STRATOCU MAY ALSO HOVER NEAR VFR-MVFR CAT FOR CIGS TONIGHT. WINDS
5-10 KT EXPECTED TONIGHT.

OUTLOOK...
FRI...VFR...SOME GUSTY NW WINDS EXCEEDING 20 KNOTS PSBL.  HIGH CONFIDENCE.

FRI NIGHT - MON...VFR WITH HIGH PRES IN CONTROL.  HIGH CONFIDENCE.

&&

.MARINE...
SCA REMAINS IN EFFECT FOR TODAY WITH NW WINDS GUSTING TO AROUND 25
KT. LOCALLY HIGHER GUSTS AROUND 30 KT ARE POSSIBLE OFF THE DELAWARE
COAST AND IN NEAR THE MOUTH OF THE DELAWARE BAY. SEAS ARE 5-6 FT
EARLY THIS MORNING AND ARE EXPECTED TO SUBSIDE TO 3-4 FT BY THE END
OF THE DAY. THE SCA CONTINUES TONIGHT FOR THE OCEAN MARINE ZONES AS
WELL AS THE LOWER DE BAY WITH THE POTENTIAL FOR 25 KT GUSTS TO
CONTINUE.

OUTLOOK...
FRI...SCA CONDS INTO FRI AND SCA FLAG HAS BEEN EXTENDED INTO THE
DAY. LESS CONFIDENCE AS THE DAY PROGRESSES.

FRI NIGHT INTO SAT...NEAR SCA CONDS ARE PSBL ON THE OCEAN FOR A
TIME FRI NIGHT AND WITH A BETTER LIKELIHOOD ON SAT.

SUN - MONDAY...NO MARINE HEADLINES ANTICIPATED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST FRIDAY FOR
         ANZ431-450>455.
      SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR ANZ430.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...KLEIN
SHORT TERM...KLEIN
LONG TERM...NIERENBERG
AVIATION...KLEIN/NIERENBERG
MARINE...KLEIN/NIERENBERG
Hazardous weather outlook, Dec 11, 4:14 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
414 AM EST THU DEC 11 2014

DEZ002>004-MDZ012-015-019-020-NJZ001-007>010-012>015-020>027-PAZ054-
055-061-062-120915-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-LEHIGH-NORTHAMPTON-
414 AM EST THU DEC 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-120915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
414 AM EST THU DEC 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ016>019-PAZ060-070-071-101>106-120915-
NEW CASTLE-CECIL-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
BERKS-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
414 AM EST THU DEC 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF LIGHT SNOWFALL ACCUMULATIONS TODAY. THERE IS
THE SMALL POTENTIAL FOR BRIEF HEAVIER SNOW BANDS WHICH COULD HAVE
LOCAL IMPACTS ON TRAVEL. SLICK SPOTS ON ROADS ARE POSSIBLE,
ESPECIALLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 11, 9:13 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
913 AM EST THU DEC 11 2014

PAZ060-111615-
BERKS PA-
913 AM EST THU DEC 11 2014

...HEAVIER SNOW SHOWERS WILL CONTINUE TO AFFECT NORTHERN BERKS
COUNTY...

AT 909 AM EST...HEAVY SNOW SHOWERS WERE CENTERED NEAR
SHOEMAKERSVILLE...MOVING SOUTHEAST AT 40 MPH.

THE SNOW IS FALLING HARD ENOUGH TO ACCUMULATE ON ROADWAYS INCLUDING
INTERSTATE 78. THIS WILL CREATE HAZARDOUS DRIVING CONDITIONS. EVEN
MORE HAZARDOUS CONDITIONS WILL OCCUR ON SMALLER ROADWAYS.

BE ESPECIALLY CAUTIOUS IF YOU MUST TRAVEL THIS MORNING.

LAT...LON 4052 7634 4052 7625 4059 7605 4058 7603
      4065 7599 4068 7589 4051 7562 4044 7554
      4043 7554 4042 7555 4042 7600 4036 7624
      4050 7644

&&

TFG
Special weather statement, Dec 11, 9:23 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
923 AM EST THU DEC 11 2014

PAZ060-071-103>106-111615-
BERKS PA-EASTERN MONTGOMERY PA-LOWER BUCKS PA-PHILADELPHIA PA-
UPPER BUCKS PA-WESTERN MONTGOMERY PA-
923 AM EST THU DEC 11 2014

...HEAVIER SNOW SHOWERS WILL CONTINUE TO AFFECT EAST CENTRAL
BERKS...NORTHEASTERN PHILADELPHIA...NORTHERN MONTGOMERY AND SOUTHERN
BUCKS COUNTIES...

AT 914 AM EST...HEAVIER SNOW SHOWERS EXTENDED INTO BERKS COUNTY
TO BECHTELSVILLE...MOVING SOUTHEAST AT 45 MPH.

THE SNOW WILL DROP VISIBILITIES TO AROUND ONE MILE AND CAUSE
ADDITIONAL ACCUMULATIONS OF HALF AN INCH TO AN INCH. LESSER TRAVELED
ROADWAYS AWAY FROM PHILADELPHIA COULD ALSO BECOME OR REMAIN SNOW
COVERED AS THIS CONTINUES.

THIS SNOW BAND WILL AFFECT HARLEYSVILLE, MONTGOMERYVILLE,
WARMINSTER HEIGHTS, FEASTERVILLE AND HULMEVILLE AND OTHER
MUNICIPALITIES NEAR THESE LOCALES.

BE ESPECIALLY CAUTIOUS IF YOU MUST TRAVEL THIS MORNING AND WATCH
OUT FOR VARYING ROAD CONDITIONS.

LAT...LON 4048 7560 4045 7553 4042 7548 4043 7546
      4017 7475 4004 7499 4032 7570

&&

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, New Castle

When
December 11, 10:00 AM EST to 3:00 PM EST
Where
New Castle forecast zone
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551157.